Wisconsin, 2008

Winter Storm in Wisconsin, December 21, 2008

December 21, 2008 · NWS GRB · 1 event in 1 county or zone

Low pressure developed along an Arctic cold front and produced a large area of snow across Wisconsin. The southern half of the state was hardest hit with a combination of several inches of snow and strong winds.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Low pressure developed along an Arctic cold front and produced a large area of snow across Wisconsin. The southern half of the state was hardest hit with a combination of several inches of snow and strong winds. The result was extensive blowing and drifting snow which made several roads impassible in Manitowoc County. The highest snowfall total in the county was 8.0 inches at Kiel.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Dec 20, 3:16 PM CST, 11 hours 44 minutes earlier.

Area forecast discussion, Dec 20, 3:16 PM CST, 11 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
316 PM CST SAT DEC 20 2008

.SHORT TERM...LATEST RUC ANALYSIS AND VIS/IR/WV/RADAR IMAGERY SHOW
AN UPPER LOW SPINNING ACROSS THE NORTHERN PLAINS...WITH AN INVERTED
SURFACE TROUGH EXTENDING FROM NORTHERN MN TO EASTERN IA.  RELATIVELY
STRONGER SHORTWAVE ROTATING AROUND THIS UPPER LOW IS HELPING TO
GENERATE WIDESPREAD LIGHT TO MODERATE SNOW THAT HAS BEEN SPREADING
ACROSS MUCH OF THE STATE THIS AFTERNOON.  UPSTREAM REPORTS SHOW
GENERALLY 2-4 INCHES ACROSS MINNESOTA WITH ISOLATED 5-6 INCH
AMOUNTS.  SE FLOW LIGHT LAKE EFFECT HASNT BEEN THAT RESPONSIVE TO
INCREASING MID-LEVEL MOISTURE...BUT HAVE TO THINK THAT WILL QUICKLY
CHANGE AS LIGHT SNOW MOVES IN.  AS FORCING FROM THE APPROACHING
SHORTWAVE AND TROUGH INCREASES...SNOW ACCUMS AND HEADLINES ARE THE
OBVIOUS FORECAST CONCERNS THROUGH TOMORROW.

TONIGHT...STRONG SHORTWAVE ROTATING AROUND THE UPPER LOW OVER THE
NORTHERN PLAINS WILL HEAD TOWARDS SOUTHERN LAKE MICHIGAN...WHILE
PUSHING AN INVERTED SURFACE TROUGH OUR DIRECTION.  STRONG POCKET OF
-DIVQ ALONG WITH SOME MID-LEVEL FGEN WILL CONTINUE TO ADVANCE THE
LIGHT TO MODERATE SNOW OVER THE WESTERN AND CENTRAL PART OF THE
STATE NORTHEAST THROUGH THE LATE AFTERNOON HOURS.  THIS FORCING WILL
SLOW ITS FORWARD PROGRESS TONIGHT...AND GIVE NORTH-CENTRAL AND NE
WISCONSIN A PROLONGED PERIOD OF SNOW.  LOOKING AT MODEL
CROSS-SECTIONS...MUCH OF THIS FORCING IS ABOVE THE DENDRITIC GROWTH
ZONE...SUGGESTING HIGHER END SNOW-LIQUID RATIOS BETWEEN 15-25:1 IS
THE WAY TO GO.  OTHER TECHNIQUES LIKE THE ROEBBER/COBB ALSO SAY THAT
15-20:1 RATIOS ARE MORE LIKELY.  MODEL QPFS SUGGEST ANYWHERE BETWEEN
0.25 TO 0.35 IN LIQUID WILL FALL LATE THIS AFTERNOON THROUGH
TONIGHT...WHICH WOULD EQUATE TO ABOUT 4 TO 6 INCHES OVER AN 12-18
HOUR PERIOD ACROSS THE FORECAST AREA.  HIGHEST AMOUNTS WILL RESIDE
OVER AREAS ADJACENT TO LAKE MICHIGAN DUE TO 6-9 HOURS OF SE FLOW
LAKE ENHANCEMENT.  HAVE TOSSED AROUND THE IDEA OF UPGRADING TO
WARNINGS DUE TO THIS ENHANCEMENT...ESPECIALLY HEADING NORTH OVER
KEWAUNEE/DOOR/MARINETTE WHERE ENHANCEMENT WILL OCCUR THE LONGEST.
GIVEN UNCERTAINTIES WITH CURRENT STRUGGLING LAKE EFFECT...AND IN
COLLABORATION WITH MQT...FEEL ITS BEST TO STAY THE COURSE AND LET
THE EVENING CREW SEE HOW THIS ENHANCEMENT EVOLVES BEFORE OPENING
ANOTHER CAN OF WORMS. LASTLY...AS THE COLD FRONT GRINDS TO A HALT
ACROSS THE AREA OVERNIGHT...SNOW WILL COME TO AN END FIRST ACROSS
CENTRAL WISCONSIN...WITH GUSTY NW WINDS CREATING BLOWING AND
DRIFTING SNOW.

TOMORROW...WITH THE UPPER LOW DIRECTLY OVERHEAD...THE INVERTED
TROUGH HANGS UP ACROSS THE U.P./WI BORDER FOR MUCH OF THE MORNING
BEFORE SHIFTING SOUTH WHILE WASHING OUT DURING THE AFTERNOON.  NORTH
TO NW WINDS BETWEEN 30-40 KNOTS AT 850MB WILL INCREASE THROUGH THE
DAY AS IT BRINGS DOWN COLDER AIR IN THE NEG UPPER TEENS.  THIS WILL
EVENTUALLY CRANK UP SOME LAKE ENHANCEMENT OFF LAKE SUPERIOR TOWARDS
VILAS AND ONEIDA COUNTIES THAT WILL ADD ON SEVERAL MORE INCHES
THROUGH THE AFTERNOON.  AS A RESULT...ALL LOCATIONS WILL SEE
OCCASIONAL LIGHT SNOW OR SNOW SHOWERS THROUGH THE DAY...BUT THE
HIGHEST ACCUMULATIONS WILL RESIDE ACROSS THE NORTHERN FORECAST
AREA...AND SPECIFICALLY INTO VILAS COUNTY WHERE 2-4 ADDITIONAL
INCHES WILL FALL.  OTHERWISE...A GENERAL HALF INCH SOUTH TO 3 NORTH
LOOKS GOOD.  WITH THE INVADING ARCTIC AIR AND GUSTY NW WIND...TEMPS
WILL RANGE FROM THE MIDDLE SINGLE DIGITS OVER CENTRAL WI TO THE
LOWER 20S OVER THE DOOR PENINSULA.  WIND CHILLS WILL APPROACH -20F
OVER CENTRAL WI.

.LONG TERM...SUNDAY NIGHT THROUGH NEXT SATURDAY...ACTIVE PATTERN
CONTINUES...WITH LINGERING LES...BLOWING SNOW AND WIND CHILL CONCERNS
SUN NGT INTO MONDAY...THE POTENTIAL FOR MORE SNOW TUES INTO WEDS...
AND PERHAPS ANOTHER STG SYSTEM WITH MIXED PCPN AT THE END OF THE WORK
WEEK.

WINTER WX ADVISORIES WILL CONTINUE INTO SUNDAY EVG ACROSS VILAS/ONEIDA
COUNTIES...WHERE RESIDUAL LK-EFFECT SNOW SHOWERS WILL BRING AN ADDL
1-3 INCHES OF SNOW. THE SNOW WILL TAPER OFF OVERNIGHT AS WINDS BACK
AND DRIER AIR ADVECTS ACROSS WSTRN LK SUP. A TIGHTENING PRESSURE
GRADIENT...CAA...AND AN INCREASING ISALLOBARIC GRADIENT WILL KEEP
BLUSTERY/WINDY CONDITIONS IN THE FCST FOR AT LEAST THE EVG HOURS...
WITH A GRADUAL DECREASE DURING THE OVERNIGHT HOURS. HAVE KEPT
AREAS OF BLOWING SNOW IN THE FCST...BUT BUMPED UP TO DEFINITE
BLOWING SNOW ALONG THE LKSHR...WHERE FREQUENT GUSTS TO 35 TO 40
MPH ARE LIKELY. WOULD NOT BE SURPRISED IF WE NEED TO ISSUE A
BLOWING SNOW ADVISORY OR PERHAPS EVEN A BRIEF BLIZZARD WARNING FOR
THE LKSHR COUNTIES ON SUNDAY NIGHT. WILL ALSO EVENTUALLY NEED WIND
CHILL ADVISORY HEADLINES...AS WIND CHILLS PLUMMET TO -20 TO -30
OVER ALL BUT FAR NE WI SUNDAY NIGHT...AND REMAIN BLO CRITERIA INTO
MONDAY MORNING.

AFTER A BRIEF DRY PERIOD BENEATH A TRANSITORY HIGH PRESSURE SYSTEM
ON MONDAY AND EARLY MONDAY NIGHT...STG ISENT LIFT WILL BRING SNOW
BACK TO THE FORECAST AREA LATE MONDAY NIGHT INTO TUESDAY. WITH
STG DYNAMICS ASSOC WITH AN UPPER LEVEL JET AND A 40+ KT LLJ...AND
MIXING RATIOS INCREASING TO 2.5-3.0 G/KG...THIS SYSTEM LOOKS LIKE
IT HAS THE POTENTIAL TO BE AN ADVISORY EVENT. WHAT IS PERHAPS EVEN
MORE INTERESTING IS THE STG SFC WAVE THAT THE ECMWF DEEPENS ALONG
THE FRONTAL BOUNDARY...AND MOVES THROUGH THE WSTRN GREAT LKS ON
WEDNESDAY. THE GFS WAS SHOWING SOMETHING SIMILAR ABOUT 3 MODEL
RUNS AGO...LENDING A LITTLE MORE CREDENCE TO THIS SOLN. MADE SOME
LAST MINUTE ADJUSTMENTS TO THE WEDS FCST...AND INCREASED POPS TO
LIKELY OVER OUR EASTERN COUNTIES. IF THE ECMWF VERIFIES...THIS
COULD BE THE SECOND PUNCH OF A DECENT SNOW STORM.

A SIMILAR SETUP OCCURS DURING THE THURSDAY NIGHT THROUGH FRIDAY
NIGHT PERIOD...WITH PCPN DEVELOPING DUE TO INCREASING ISENT LIFT
THURSDAY NIGHT...FOLLOWED BY A STG LOW PRESSURE SYSTEM MOVG
THROUGH THE RGN FRIDAY INTO FRIDAY NIGHT. THE MAIN DIFFERENCE IS
THE TRACK...WHICH IS MUCH FARTHER TO THE WEST...RESULTING IN THE
WARM SECTOR LIFTING THROUGH MUCH OF WI...AND ASSOC PCPN TYPE
ISSUES. HAVE INCREASED POPS DURING THIS PERIOD...RAISED TEMPS...
AND MENTIONED A MIX OF RAIN/SNOW IN THE FRIDAY FCST FOR NOW.
&&

.AVIATION...SNOW WILL CONTINUE TO SPREAD ACROSS THE TAF SITES LATE
THIS AFTERNOON AND THROUGH MUCH OF THE OVERNIGHT HOURS...BEFORE
DIMINISHING FIRST AT AUW/CWA LATE.  CONDITIONS IN THE SNOW WILL
GENERALLY RANGE FROM LIFR TO IFR. OCCASIONAL SNOW WILL CONTINUE FOR
MUCH OF THE DAY TOMORROW...WITH THE HIGHEST ACCUMS NEAR RHI WHERE A
LOW LEVEL TROUGH IN COMBINATION WITH LAKE ENHANCEMENT WILL BOOST
SNOWFALL RATES.  NORTHWEST WINDS WILL ALSO BECOME GUSTY LATE TONIGHT
FOR CWA/AUW AND TOMORROW MORNING FOR RHI/GRB WHICH WILL CAUSE
BLOWING AND DRIFTING SNOW.  A GRADUAL IMPROVEMENT TREND IN THE
CIGS/VSBYS SHOULD OCCUR LATE IN THE DAY TOMORROW.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 6 PM CST SUNDAY FOR WIZ011>013-
018>022-030-031-035>040-045-048>050-073-074.

WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST SUNDAY NIGHT FOR
WIZ005-010.

&&

MPC/KIECKBUSCH
Hazardous weather outlook, Dec 20, 4:02 PM CST, 10 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
402 PM CST SAT DEC 20 2008

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-212215-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
402 PM CST SAT DEC 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WISCONSIN...EAST CENTRAL WISCONSIN...NORTH CENTRAL WISCONSIN AND
NORTHEAST WISCONSIN.

.DAY ONE...TONIGHT

SNOW WILL FALL ACROSS THE ENTIRE FORECAST AREA...WITH A GENERAL
ACCUMULATION OF 3 TO 5 INCHES EXPECTED IN MOST LOCATIONS BY
MORNING. A WINTER WEATHER ADVISORY IS IN EFFECT TONIGHT INTO
SUNDAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY

AS THE STORM SYSTEM DEPARTS THE AREA ON SUNDAY AND SUNDAY
NIGHT...LOOK FOR INCREASING NORTHWEST WINDS...BLOWING SNOW...AND
WIND CHILLS DROPPING TO 20 TO 30 BELOW ZERO. THE STRONGEST WINDS
AND MOST SIGNIFICANT BLOWING SNOW WILL OCCUR ALONG THE LAKESHORE
COUNTIES LATE SUNDAY INTO SUNDAY EVENING. LOCAL GROUND BLIZZARD
CONDITIONS ARE POSSIBLE THERE...SO MOTORISTS WITH TRAVEL PLANS ON
HIGHWAY 42...HIGHWAY 57 AND INTERSTATE HIGHWAY 43 SHOULD EXPECT
HAZARDOUS DRIVING CONDITIONS.

ANOTHER STORM SYSTEM IS FORECAST TO IMPACT THE REGION ON TUESDAY
AND WEDNESDAY...BRINGING THE POTENTIAL FOR MORE SIGNIFICANT
SNOWFALL ACCUMULATIONS.

THERE ARE INDICATIONS THAT AN ADDITIONAL STORM SYSTEM COULD
BRING HAZARDOUS TRAVEL CONDITIONS FROM THURSDAY NIGHT THROUGH
FRIDAY NIGHT. MIXED PRECIPITATION IS POSSIBLE WITH THIS
SYSTEM...BUT IT IS STILL TOO EARLY TO DETERMINE SPECIFIC
IMPACTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO FORWARD SNOWFALL MEASUREMENTS TO THE
NATIONAL WEATHER SERVICE IN GREEN BAY.

LMZ521-522-541>543-212215-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
402 PM CST SAT DEC 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

VISIBILITIES WILL BE REDUCED TO LESS THAN ONE MILE IN SNOW FOR MOST
OF THE NIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY

A GALE WARNING HAS BEEN ISSUED FOR SUNDAY AND SUNDAY NIGHT. NORTHWEST
WINDS WILL INCREASE ON SUNDAY...WITH FREQUENT GUSTS OVER 35 KNOTS
EXPECTED SUNDAY AFTERNOON AND EVENING.

CONDITIONS HAZARDOUS TO SMALL CRAFT ARE POSSIBLE TUESDAY INTO
WEDNESDAY NIGHT...AND AGAIN THURSDAY NIGHT THROUGH SATURDAY.

MPC/TSK

In the hours before

Local storm report, Dec 20, 9:35 PM CST, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
935 PM CST SAT DEC 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0934 PM     SNOW             WAUTOMA                 44.06N 89.28W
12/20/2008  M4.3 INCH        WAUSHARA           WI   TRAINED SPOTTER

&&

SANDERS
Local storm report, Dec 20, 9:49 PM CST, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
949 PM CST SAT DEC 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0948 PM     SNOW             1 N DARBOY              44.24N 88.38W
12/20/2008  M3.1 INCH        OUTAGAMIE          WI   TRAINED SPOTTER

&&

ECKBERG
Local storm report, Dec 20, 9:50 PM CST, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
950 PM CST SAT DEC 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     SNOW             BELLEVUE                44.43N 87.91W
12/20/2008  M3.3 INCH        BROWN              WI   NWS EMPLOYEE

&&

ECKBERG
Local storm report, Dec 20, 9:55 PM CST, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GREEN BAY WI
955 PM CST SAT DEC 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     SNOW             3 E WILD ROSE           44.18N 89.19W
12/20/2008  M3.7 INCH        WAUSHARA           WI   TRAINED SPOTTER

0934 PM     SNOW             WAUTOMA                 44.06N 89.28W
12/20/2008  M3.8 INCH        WAUSHARA           WI   TRAINED SPOTTER

&&

MG
Local storm report, Dec 21, 12:00 AM CST, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1200 AM CST SUN DEC 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1159 PM     SNOW             GREEN BAY               44.51N 88.00W
12/20/2008  M3.4 INCH        BROWN              WI   OFFICIAL NWS OBS

            2.3 INCHES SINCE 6 PM.

&&

ECKBERG
Local storm report, Dec 21, 12:32 AM CST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1232 AM CST SUN DEC 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1231 AM     SNOW             3 E WILD ROSE           44.18N 89.19W
12/21/2008  M4.7 INCH        WAUSHARA           WI   TRAINED SPOTTER

&&

ECKBERG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Manitowoc

When
December 21, 3:00 AM CST to 3:00 PM CST
Where
Manitowoc forecast zone
Reported by
Law Enforcement
Coordinates
44.091, -87.700 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2008Every state in 2008This day in weather historyWarnings in Wisconsin, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 145245.